Arkansas, 2023

Damaging Winds in Arkansas, September 8, 2023

September 8, 2023 · NWS SHV · 3 events in 2 counties and zones

A small cluster of thunderstorms developed early in the morning on September 8th across parts of Southern Arkansas. This activity was tied to warm and moist advection associated with a west-southwesterly low-level jet across the Southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A small cluster of thunderstorms developed early in the morning on September 8th across parts of Southern Arkansas. This activity was tied to warm and moist advection associated with a west-southwesterly low-level jet across the Southern Plains. Outflow boundaries from these thunderstorms quickly surged southward and well ahead of the leading edge of convection. A moist low-level air mass was present downstream of this convection and the onset of daytime heating of this moist air mass gradually eroded convective inhibition in concert with gradually increasing MLCAPE. As a result, a few instances of damaging wind gusts were reported across Hempstead and Nevada Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 8, 5:17 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 8, 5:17 AM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
617 AM CDT Fri Sep 8 2023

...New AVIATION...

.SHORT TERM...
(Friday through Saturday)
Issued at 242 AM CDT Fri Sep 8 2023

Things are quiet across the region early this morning, however,
that is going to change as we move through the day. Here is the
situation...A large upper-level ridge remains in place across the
Desert Southwest, expanding into central Texas. This will keep our
area in northwest flow aloft, which is favorable to some shower
and thunderstorm activity. Meanwhile, a surface cool front is
located from central Louisiana into deep east Texas and then into
north central Texas this morning. This frontal boundary may drift
a little back to the northeast through the day today but overall
will play a major role in afternoon temperatures.

We are currently watching a complex of thunderstorms moving
through southeast Kansas, northeast Oklahoma, and far northwest
Arkansas. Models indicate that this complex should continue to
flow to the southeast and through much of our area later this
morning. This will be the first of two rounds of possible
thunderstorms today. The second will come later this afternoon and
into the evening hours. We should see some diurnal convection
develop across portions of the area as we reach our peak heating
for the day. Another cluster of storms could develop across the
Red River Valley that could track through the region as well. The
main threat for these storms will be strong gusty winds but there
could also be some hail develop for portions of the area. Always
best to prepare for all modes of severe weather.

Temperatures...We should see a wide range of temperatures across
the area, generally ranging from the lower 80s across portions of
southwest Arkansas to the mid 100s across deep east Texas. The
cooler temperatures will be limited from cloud cover and rainfall
this morning. Areas of southeast Texas that will see more peak
heating this afternoon will see temperatures soar into the 100s
once again. In addition, heat index values will reach dangerous
levels, so a Heat Advisory remains in place for portions of east
Texas. Cooler temperatures take over the entire region for
Saturday, with highs ranging from the mid 80s to mid 90s and no
sign of any heat related headlines. Even cooler weather ahead in
the long-term (see below). /33/

&&

.LONG TERM...
(Saturday Night through Friday)
Issued at 242 AM CDT Fri Sep 8 2023

By late in the weekend, our region will be between a closed area of
low pressure aloft across the Middle Tennessee Valley and a vast
upper ridge centered from W TX into NM. Upper flow between these two
features will continue to be from the northwest which is a favorable
flow for precipitation chances assuming we have disturbances in this
flow moving towards our region. We catch a break from the rainfall
late Saturday Night into Sunday but we transition back into a wet
pattern once again Monday across our northwest third and more
areawide Monday Night but especially Tuesday thru Wednesday. In the
Monday-Wednesday timeframe, the upper ridge to our west is all but
gone and while the closed low to our east will have opened up and
filled, lifting out towards the Appalachians, upper forcing will
continue to advance eastward or east of the Upper and Middle Red
River Valley in advance of a longwave trough quickly moving across
the Great Plains Tue into Wed. The above feature should push another
reinforcing shot of cooler air into our region in the form of a cold
front sometime late Wed into Thu which should bring the
precipitation to an end by the end of next week.

To go along with the beneficial rain chances in the early to middle
part of next week which is so needed across our drought stricken
area, another pleasant element to next week's weather will be the
much cooler temperatures. Monday will likely be the warmest day of
the week, just ahead of the increased rain chances with widespread
high temperatures in the 80s across our northern half on Tue and
areawide Wed and Thu. Would not be surprised to see overnight low
temperatures behind the late week cold front next week fall into the
upper 50s across at least our northern half, a little taste of fall
in mid September.

13

&&

.AVIATION...
(12Z TAFS)
Issued at 606 AM CDT Fri Sep 8 2023

For the 08/12z TAF update...Watching a cluster of thunderstorms
moving through west and southwest Arkansas this morning. Given the
current trends, I am not super confident of any direct impact on
any terminals at this time. For this reason, I will leave mention
of VCTS in for all terminals through the day today and handle any
direct impact with amendments. I am sure that a terminal or two
will get impacted, just unsure at this time which one. Should any
thunderstorm impact a terminal, look for gusty winds and brief
reduction in visibility. Otherwise, VFR conditions should prevail
through this period aside from any lower flight categories from
thunderstorms. /33/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  96  73  92  68 /  40  40  40  10
MLU  92  67  92  64 /  30  30  20   0
DEQ  90  67  91  62 /  50  30  10   0
TXK  91  69  89  63 /  60  40  20   0
ELD  86  65  86  61 /  50  30  10   0
TYR 105  75  95  71 /  30  40  40  10
GGG  99  73  92  68 /  30  50  40  10
LFK 105  73  95  69 /  50  40  60  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...Heat Advisory until 7 PM CDT this evening for TXZ124-125-136-137-
     149-150-152-153-165>167.

&&

SHORT TERM...33
LONG TERM....13
AVIATION...33
Hazardous weather outlook, Sep 8, 2:23 AM CST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
323 AM CDT Fri Sep 8 2023

ARZ051-060-061-072-073-091200-
Howard-Hempstead-Nevada-Columbia-Union-
323 AM CDT Fri Sep 8 2023

This Hazardous Weather Outlook is for south central Arkansas and
southwest Arkansas.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms will begin impacting
the region this morning and could continue through the afternoon and
evening hours. Some of these storms could be strong to severe, with
large hail and damaging thunderstorm wind gusts the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances end across the region early Saturday but return
to portions of the region Monday before becoming more scattered to
numerous Tuesday through Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into this evening.

ARZ050-059-070-071-LAZ001>006-010>014-017>022-OKZ077-TXZ096-097-
108>112-126-138-151-091200-
Sevier-Little River-Miller-Lafayette-Caddo-Bossier-Webster-Claiborne-
Lincoln-Union-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-
Titus-Camp-Morris-Cass-Marion-Harrison-Panola-
323 AM CDT Fri Sep 8 2023

This Hazardous Weather Outlook is for southwest Arkansas, north
central Louisiana, northwest Louisiana, southeast Oklahoma and
northeast Texas.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms will begin impacting
the region today, continuing through the afternoon, evening and
overnight hours tonight. Some of these storms could be strong to
severe, with large hail and damaging thunderstorm wind gusts the main
threats. In addition to the severe storm threat, there continues to
be an elevated fire danger threat due to lower afternoon humidity,
strong wind gusts in and around storms and very dry fuels.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances should end across most of the region from north
to south during the day Saturday. Thunderstorm chances return to the
western portion of the region late on Monday, with storms becoming
more scattered to numerous across the entire region Tuesday into
Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

TXZ124-125-136-137-149-150-152-153-165>167-091200-
Wood-Upshur-Smith-Gregg-Cherokee-Rusk-Nacogdoches-Shelby-Angelina-
San Augustine-Sabine-
323 AM CDT Fri Sep 8 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for east Texas and northeast
Texas.

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms will begin impacting
the region later today, continuing through the evening and overnight
hours tonight. Some of these storms could be strong to severe, with
large hail and damaging thunderstorm wind gusts the main threats. In
addition to the severe storm threat, there continues to be an
elevated fire danger threat due to lower afternoon humidity, strong
wind gusts in and around storms and very dry fuels. It will be
another hot day across the region with afternoon heat indices
climbing to near 108 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances should end across most of the region from north
to south during the day Saturday. Thunderstorm chances return to the
western portion of the region late on Monday, with storms becoming
more scattered to numerous across the entire region Tuesday into
Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

13

In the hours before

Special weather statement, Sep 8, 7:38 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Shreveport LA
838 AM CDT Fri Sep 8 2023

ARZ072-073-081430-
Union AR-Columbia AR-
838 AM CDT Fri Sep 8 2023

...STRONG THUNDERSTORMS WILL IMPACT UNION AND COLUMBIA COUNTIES
THROUGH 930 AM CDT...

At 837 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Stephens, or 11 miles southwest of Camden, moving
southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
El Dorado, Magnolia, Smackover, Waldo, Norphlet, Huttig, Junction
City, McNeil, Strong, Calion, Emerson, Mount Holly, Smithland,
Atlanta, Wesson, Village, Lisbon, Urbana, Lawson, and Macedonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3302 9343 3344 9337 3344 9312 3338 9312
      3337 9279 3339 9276 3336 9266 3337 9259
      3336 9254 3332 9252 3332 9246 3329 9247
      3327 9243 3330 9235 3326 9232 3328 9230
      3326 9226 3312 9213 3307 9213 3301 9207
TIME...MOT...LOC 1337Z 334DEG 19KT 3344 9297

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19

The radar

The Little Rock radar (KLZK), 155 km away, was scanning. The volume nearest the first event began at 13:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nevada

When
September 8, 7:40 AM CST
Where
Nevada County, 0.57 mi E of Dian
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.800, -93.390

A tree was downed on Highway 371 in Prescott.

Thunderstorm Wind, Hempstead

When
September 8, 7:45 AM CST
Where
Hempstead County, 1.86 mi WSW of Rocky Mound
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.660, -93.560

A tree was downed along Highway 73 West in Hope.

Thunderstorm Wind, Nevada

When
September 8, 7:50 AM CST
Where
Nevada County, 0.58 mi W of Register
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.570, -93.480

A tree was downed on Highway 32 near the Hempstead County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141570, 1141572, 1141571.